Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 249, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 26, 2018, 10:40 PM CDT for 4 counties in Iowa. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 26, 2018, 10:40 PM CDT (03:40 UTC)
- Expired
- Aug 26, 2018, 11:15 PM CDT
- In force
- 35 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Hamilton County, IA, Humboldt County, IA, Webster County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 94 km from the middle of the area, began a volume at 03:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 3.7 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2250 J/kg
- Mixed-layer CIN
- -124 J/kg
- Mixed-layer LCL
- 1196 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 280 m²/s²
- 0-3 km storm-relative helicity
- 405 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 16.1
The text
As transmitted.
531
WUUS53 KDMX 270340
SVRDMX
IAC079-091-187-197-270415-
/O.NEW.KDMX.SV.W.0249.180827T0340Z-180827T0415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
1040 PM CDT SUN AUG 26 2018
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Northern Webster County in central Iowa...
Southern Wright County in north central Iowa...
Southeastern Humboldt County in north central Iowa...
Northern Hamilton County in central Iowa...
* Until 1115 PM CDT.
* At 1039 PM CDT, a severe thunderstorm was located over Fort Dodge,
moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Fort Dodge, Webster City, Eagle Grove, Fort Dodge Regional Airport,
Big Wall Lake, Coalville, Badger, Otho, Dows, Duncombe, Williams,
Blairsburg, Barnum, Vincent, Moorland, Woolstock, Clare, Galt,
Pioneer and Woodman Hollow State Park.
This includes Interstate 35 between mile markers 142 and 154.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4271 9350 4243 9350 4239 9440 4247 9440
4247 9442 4266 9440
TIME...MOT...LOC 0339Z 266DEG 37KT 4251 9420
HAIL...<.75IN
WIND...60MPH
$$
Hagenhoff1 follow-up statement
132
WWUS53 KDMX 270414
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
1114 PM CDT SUN AUG 26 2018
IAC079-091-187-197-270424-
/O.EXP.KDMX.SV.W.0249.000000T0000Z-180827T0415Z/
Webster IA-Wright IA-Humboldt IA-Hamilton IA-
1114 PM CDT SUN AUG 26 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN WEBSTER...SOUTHERN
WRIGHT...SOUTHEASTERN HUMBOLDT AND NORTHERN HAMILTON COUNTIES WILL
EXPIRE AT 1115 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
LAT...LON 4271 9350 4243 9350 4239 9440 4247 9440
4247 9442 4266 9440
TIME...MOT...LOC 0414Z 266DEG 37KT 4253 9373
$$
HagenhoffWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 8:04 PM CDT, 2 hours 36 minutes earlier.
Area forecast discussion, Aug 26, 8:04 PM CDT, 2 hours 36 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 804 PM CDT Sun Aug 26 2018 .SHORT TERM.../Tonight through Tonight/ Issued at 326 PM CDT Sun Aug 26 2018 Several waves of theta-e advection have been lifting north across Iowa today resulting in thunderstorms this morning and a scattered showers this afternoon. A broad cloud shield remains in place and has limited surface based instability though some partial sun is beginning to occur over western Iowa. A strong short wave is lifting northeast through northwest Kansas and into south central Nebraska this afternoon. The kinematic forcing associated with this system will begin to arrive into western Iowa by late this afternoon and into the early evening. This energy combined with an increasing low level jet and another wave of theta-e advection will further destabilize western into central Iowa and should result in thunderstorm development. Should have a few strong to severe storms with this activity in the 23z-03z timeframe as a few vigorous updrafts develop, mainly north of Highway 30 in central Iowa. The primary threat initially will be large hail and damaging wind gusts. The environment does suggest the potential to evolve into a QLCS event with an attendant isolated tornado threat. Sufficient 0-3 km CAPE for enhanced stretching, good effective SRH in the 200-300 range and 0-3km shear vector of 30-35 kts would further support the potential as the event moves east. There should be a brief break in the activity mid to late evening before additional storm become possible over central Iowa between 06-09z. At this time, an severe threat with this round appears to be minimal. .LONG TERM.../Monday through Sunday/ Issued at 326 PM CDT Sun Aug 26 2018 A couple of forecast concerns in the early part of the work week with hot and breezy conditions Monday, severe chances in the north Monday night, and then widespread storm chances on Tuesday into Tuesday night. A brief cooldown anticipated on Wendesday and Thursday. Leaned closer to a NAM/GFS blend for Monday and then closer to an ECMWF/NAM blend Tuesday. Monday into Monday night...shortwave looks to track across Minnesota, much further north than the latest ECMWF run predicts, late in the afternoon into the evening. Mainly have pops confined north of Highway 20 Monday afternoon before the shortwave and front shifts southeast Monday night. Strong instability develops throughout the day, but with forecast soundings suggesting a strong capping inversion, expecting storms to likely hold off until late in the afternoon/early evening over far northern Iowa. It's more likely to see storms remain in southern Minnesota in the vicinity of the front. If storms do enter northern Iowa, the shear is strong but remains nearly unidirectional and any cells that develop will likely develop into a MCS type feature and quickly push east. The LLJ increases late Monday night into Tuesday, but the upper level forcing wanes and have low confidence with storm chances past 06z Tuesday. Also on Monday, south to southwest flow increases and will lead to a breezy day and hot day over much of the CWA. Nudged up winds and gusts through the afternoon as the pressure gradient and mixing increases. Tuesday, the front looks to be oriented from southwest to northeast Iowa waiting for the next 500mb shortwave trough to shove it southeast by late Tuesday night. The timing of the shortwave remains critical for any severe storm chances. There is enough instability that develops southeast of front and the GFS/NAM suggest decent shear available. However, the upper level support of the aforementioned shortwave looks to finally move into the state late Tuesday night and instability weakens considerably. Thus, per the disorganization/timing of the Tuesday system, low confidence with any widespread severe weather attm. Wednesday through Saturday, much cooler weather remains consistent to move into the state Wednesday and even Thursday as surface high pressure dominates the weather pattern. Late in the week, the pattern appears to become active again by Friday into Saturday with both the ECMWF and GFS suggesting a shortwave to cut across the region during this time. && .AVIATION.../For the 00Z TAFS through 00Z Monday evening/ Issued at 800 PM CDT Sun Aug 26 2018 The primary concern will be convective trends into the night. Have tried to highlight most likely thunder windows this evening. Omitted any mention into Monday however until trends become more clear versus inserting a prolonged period of thunder. Regarding category restrictions, much of the convection is high based with MVFR or less more likely from visibility versus ceilings. Certainly insufficient confidence for adding at any particular location. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Donavon LONG TERM...Podrazik AVIATION...Small
Hazardous weather outlook, Aug 26, 3:50 PM CDT, 6 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 350 PM CDT Sun Aug 26 2018 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-272100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 350 PM CDT Sun Aug 26 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Thunderstorms are expected to redevelop over central and west central Iowa late this afternoon and into the early evening. A few severe storms are anticipated with large hail the primary threat along with a few damaging wind gusts. An isolated tornado may occur. The best chance for severe weather is along and north of Highway 30. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorms are possible once again Monday into Monday evening. There is a threat for a few severe storms over mainly northern Iowa. Large hail is the primary threat though isolated damaging wind gusts and isolated tornadoes remain possible. A few severe storms are possible again on Tuesday in central into southern Iowa. Another chance for storms arrives late Thursday night into Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed at various times today through Tuesday. The potential today is from 6 pm through 11 pm.
In the hours before
Special weather statement, Aug 26, 7:24 PM CDT, 3 hours 16 minutes before
Special Weather Statement National Weather Service Des Moines IA 724 PM CDT Sun Aug 26 2018 IAZ004>007-015>017-023-024-270200- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, and Humboldt 724 PM CDT Sun Aug 26 2018 ...Gusty Winds Possible over Northern Iowa This Evening... Showers and a few thunderstorms from Sioux City east along the Highway 20 corridor will be capable of producing wind gusts of 40 to 50 mph as they move northeast at 35 to 40 mph this evening. Isolated gusts to 55 mph or more are possible. These showers, storms and gusty winds may affect locations from Sac City and Rockwell City north and east toward the Minnesota border through the evening hours. A 58 mph gust occurred at the Sioux City Airport with the passage of this precipitation. Small
Special weather statement, Aug 26, 10:23 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1023 PM CDT SUN AUG 26 2018
IAZ005-016-017-023>027-034-035-270415-
Humboldt IA-Wright IA-Cerro Gordo IA-Kossuth IA-Calhoun IA-
Webster IA-Pocahontas IA-Hancock IA-Franklin IA-Butler IA-
1023 PM CDT SUN AUG 26 2018
...Strong Thunderstorms Continue This Evening...
At 1022 PM CDT, Doppler radar was tracking strong thunderstorms
along a line extending from Manson to near Sheffield. Movement was
northeast at 35 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Mason City, Fort Dodge, Hampton, Clarion, Pocahontas, Rockwell City,
Dakota City, Humboldt, Eagle Grove, Belmond, Manson, Sheffield,
Rockwell, Elm Lake, North Twin Lake, Fort Dodge Regional Airport, Big
Wall Lake, South Twin Lake, Pomeroy and Kanawha.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4291 9303 4291 9291 4282 9288 4256 9385
4256 9397 4252 9397 4233 9465 4277 9470
4318 9303
TIME...MOT...LOC 0322Z 240DEG 29KT 4251 9462 4293 9320
HagenhoffThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 9:44 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Humboldt, Pocahontas, Webster | 31 min |
| Aug 26, 9:49 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Pocahontas, Sac | 26 min |
| Aug 26, 10:23 PM CDT | Special Weather Statement | DMX | Calhoun, Cerro Gordo, Franklin, Humboldt, Pocahontas, Wright | 52 min |
| Aug 26, 11:20 PM CDT | Special Weather Statement | DMX | Butler, Franklin, Wright | 55 min |
| Aug 27, 12:01 AM CDT | Special Weather Statement | DMX | Adair, Adams, Guthrie | 59 min |
| Aug 27, 12:11 AM CDT | Special Weather Statement | DMX | Bremer, Butler, Franklin | 79 min |
| Aug 27, 4:30 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Kossuth, Winnebago | 45 min |
| Aug 27, 5:14 PM CDT | Severe Thunderstorm Warning | DMX | Winnebago, Worth | 46 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.